Neuroleptic malignant syndrome induced by atypical neuroleptics and responsive to lorazepam

Adeeb Yacoub, Andrew Francis

Research output: Contribution to journalArticlepeer-review

24 Scopus citations

Abstract

Objective: The authors report three cases of neuroleptic malignant syndrome (NMS) induced by atypical antipsychotics (olanzapine and clozapine) which showed classic features of NMS including muscular rigidity and prominent fever. Method: Case reports. Results: A 66-year-old man with dementia and alcohol abuse developed NMS while on olanzapine for agitation and combativeness. A 62-year-old man with schizophrenia developed NMS 6 days after starting clozapine. A 43-year-old man with bipolar disorder developed NMS 14 days after starting clozapine. All three cases showed classic features of NMS including muscular rigidity and fever. Resolution of fever and muscular rigidity occurred within 72 hours with discontinuation of neuroleptics, supportive care, and lorazepam. The NMS rating scale reflected daily clinical improvement. Conclusion: Classic NMS characterized by muscular rigidity and prominent fever may occur with atypical neuroleptics. Our cases suggest recovery from NMS associated with atypical neuroleptics may be hastened by lorazepam, as was previously reported for NMS from typical neuroleptics. Also, the NMS rating scale was sensitive to clinical improvement.

Original languageEnglish (US)
Pages (from-to)235-240
Number of pages6
JournalNeuropsychiatric Disease and Treatment
Volume2
Issue number2
DOIs
StatePublished - 2006

All Science Journal Classification (ASJC) codes

  • Psychiatry and Mental health
  • Biological Psychiatry

Fingerprint Dive into the research topics of 'Neuroleptic malignant syndrome induced by atypical neuroleptics and responsive to lorazepam'. Together they form a unique fingerprint.

Cite this